By Duane Graveline, M.D., M.P.H.
The release of Crestor, the newest of the statin drugs, was associated almost immediately with a need for a revised package insert because of a rash of adverse drug reports of muscle and renal toxicity. What else could you expect from Astra-Zeneca's rosuvastatin, promoted as the most powerful of the powerful statin drugs already on the market?
Suddenly, increased numbers of rhabdomyolysis reports began to surface in Crestor users associated with secondary kidney damage and a more ominous threat of specific primary renal toxicity as well and the necessity to issue emergency warnings advising doctors to exercise special caution in the use of this drug with hypothyroidism, renal insufficiency, Asian sub-population groups and cyclosporine and gemfibrozil takers.
Not a terribly auspicious welcome for Crestor, this new statin drug known for strength in a market already dominated by other powerful statins. In any society of thinking people, the question of necessity comes to mind immediately and Astra-Zeneca's explanations are, too me, far from satisfactory. A possible positive feature about Crestor was rooted in my personal experience with cognitive dysfunction from statin drug use.
Because Crestor was deemed more hydrophilic (water loving) rather than the lipophilic (fat loving) character of its statin competitors, I expected Crestor's use to be much less frequently associated with cognitive dysfunction but, like its sister hydrophilic drug, Pravachol, any benefit from hydrophilicity is incomplete and therefore unreliable and precious little gain from Crestor is easily offset by its greater tendency for severe side effects of a non-cognitive nature due to its very strength.
Crestor is just another strong statin, using the same mechanisms as the others and having all the inherent potential for side effects. My books tell of the inevitable harm to the mevalonate tree by statins but that was the only way drug company biochemists could inhibit cholesterol so they did it anyhow, regardless of the potential for collateral damage. Does this action reflect sound judgment? They knew that inhibiting cholesterol at this point would also inhibit CoQ10, dolichols, normal phosphorylation and selenoprotein. Every doctor once knew this for they were taught it in medical school but few have bothered to review what mevalonate inhibition really means. In my books I refer to this as "girding" of the mevalonate tree.
We have now learned much more about the side effects of Crestor. We have learned that cognitive, muscle and nerve problems, due to the inevitable impairment of glial cell cholesterol synthesis and mevalonate blockade are only part of the problem. The Crestor side effect potential, that it shares with all other statins, is far more basic than this. Now we have learned that mitochondria are an inevitable target of statins. Because of inhibition of CoQ10 availability with its powerful anti-oxidant effect, mitochondria are left fully exposed to the mutagenic effect of free radicals. The resulting mutations of mitochondria are what is causing the legions of permanent, disabling side effects.
Permanent neuropathy, permanent myopathy, chronic neuromuscular degeneration, and Parkinsonism and ALS-like cases now are thought by some to be the result of permanent statin-induced, mitochondrial damage. Furthermore, the inherent ability of the body to identify and correct the daily load of mutations is impaired because of the previously unrecognized effect of dolichol inhibition from the earlier mevalonate blockade. If this is beginning to sound like a domino effect, you are right. We still are seeing the dominos topple one by one as time goes by - the result of marketing a class of drugs before it was fully investigated.
Dolichols are vital to the synthesis of glycoproteins, which in addition to thousands of other duties must serve in this identification and correction of DNA damage role. Glycohydrolases, a member of the glycoprotein family of molecules is vital to this function. Five years ago we hardly knew what dolichols were and now we find them involved in so many unexpected places. So I must bring to your attention that Crestor shares all this with the other statins. Its potential for damage goes far beyond the original suspicions.
Here are just some of the reports I have received from readers of my books and from websites regarding their personal experiences of Crestor Side Effects.
1.) I have taken statin drugs for years. Not many they have not tried me on, the latest being Crestor 10 mg, Tricor 165 mg and Zetia 10 mg all at the same time. Almost immediately upon taking these drugs, I started experiencing pain in my Achilles tendon and at times can hardly walk now. I have seen an Orthopedic Surgeon who tells me my Achilles tendon is deteriorating. I cannot help but feel this has come from 15 years of taking Statin drugs. I am not an athlete. I had been walking on a treadmill 2 miles about 3 times a week. But no other stress to my feet that should have caused this.
3.) I feel terrible and do not look a very pretty sight either. But doctors are not associating my pains with my current use of Crestor. I have undergone various tests, which failed to show a cause for my pains, except that I have an enlarged uterus and ovarian cysts that according to doctors wouldn't normally cause the pains that I describe.
I am particularly worried now about your mention of memory loss, as this is another problem that I noticed to be developing and some of my family and friends have also noticed. However, I tend to associate with the fact that I am unable to have a full good night sleep due to my pains. It would be really interesting to hear if other people are (or have in the past) experiencing similar pains.
5.) I recently began taking Crestor on advice from my doctor because my cholesterol is on the high side of normal and there is a small build-up in the neck arteries. Since starting this drug I have experienced pain in the right side which is very severe at times. I went to the ER and they ran tests - checking out shingles, appendicitis and kidney stones - and everything is "normal". I am still having the pain but see no positive reason to have it checked out again. I am also experiencing a "don't care" attitude. I am crying over nothing and have no ambition to do anything. This is not like me at all. I have not done a lot of investigation but what I have seen has led me to stop taking the drug until I can see the doctor.
6.) Dr. prescribed Crestor about 8 weeks ago due to cholesterol of 270+-. I have always been stiff jointed and inflexible, but it does seem that I am hurting more now than ever, particularly my feet. I am male, 42, 170 pounds, reasonably fit, don't smoke, and except for the cholesterol am in good shape. I have also noticed decreased energy levels. Not sure I can definitively tie the aches and tiredness to more than turning 42, raising small kids, and running a business, but your web site does make me wonder if I would do well get off of it. I have not experienced any memory problems I am aware of, but being a pilot that is also a concern. Thanks for the information on your site.
7.) I've tried several of the statin drugs and at the present time take Crestor. I told my doctor they cause me problem. When I was on Lipitor I was miserable, Muscle aches, and couldn't sleep well, bowel problem and memory problems and a real short fuse (temper).
8.) Sudden weight gain, no energy, and such sore muscles I must really concentrate to get out of bed in the morning to go to work. On weekends, I sleep around the clock if I do not set my alarm clock which I have never had to do before. In general, I'm losing an interest in life...just going through the motions. Have only been on this drug for 4 weeks since my GP decided my cholesterol was too high...over 300. Since both parents died of heart attacks, I suppose he is being careful but my eating habits have always been careful except now, at my age, fresh fruits & vegetables are very hard on my digestive tract.
9.) I am a little concerned about Lipitor (which I took a while back), and Crestor that I am on now. The doctor I am going to took me off Lipitor and put me on Crestor because of muscle weakness in my legs which started shortly after I started Lipitor. She said there were no long term effects with Lipitor, but I still have the problem. She tried to blame it on age, but I'm only 54 and never had the problem before.